Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 4, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 22, 2012, 12:46 PM EDT for Aroostook County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2012, 12:46 PM EDT (16:46 UTC)
- Expired
- Jun 22, 2012, 1:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 141 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 4.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
869
WUUS51 KCAR 221646
SVRCAR
MEC003-221730-
/O.NEW.KCAR.SV.W.0004.120622T1646Z-120622T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1246 PM EDT FRI JUN 22 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...VAN BUREN...MADAWASKA...FORT KENT...
EAGLE LAKE...
* UNTIL 130 PM EDT
* AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM PRODUCED 1/2 INCH HAIL AND WIND GUSTS TO 50 MPH AS IT
MOVED THROUGH WALLAGRASS. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF FORT KENT...AND MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRENCHVILLE AND LILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4734 6819 4734 6815 4729 6811 4720 6794
4713 6788 4712 6788 4700 6859 4723 6868
4731 6847 4729 6845 4730 6840 4735 6839
4737 6833 4737 6823
TIME...MOT...LOC 1645Z 252DEG 15KT 4718 6846
$$
FITZSIMMONS2 follow-up statements
684
WWUS51 KCAR 221722
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
122 PM EDT FRI JUN 22 2012
MEC003-221730-
/O.CON.KCAR.SV.W.0004.000000T0000Z-120622T1730Z/
AROOSTOOK ME-
122 PM EDT FRI JUN 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTH CENTRAL AROOSTOOK COUNTY...
AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SAINT AGATHA...OR 10 MILES SOUTH
OF MADAWASKA...MOVING EAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN
BUREN AND GRAND ISLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4702 6858 4720 6844 4728 6840 4727 6839
4730 6839 4736 6835 4737 6831 4737 6823
4734 6819 4734 6815 4729 6811 4720 6794
4713 6788 4712 6788
TIME...MOT...LOC 1722Z 252DEG 15KT 4723 6824
FITZSIMMONS502
WWUS51 KCAR 221731
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
131 PM EDT FRI JUN 22 2012
MEC003-221741-
/O.EXP.KCAR.SV.W.0004.000000T0000Z-120622T1730Z/
AROOSTOOK ME-
131 PM EDT FRI JUN 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AROOSTOOK COUNTY
HAS EXPIRED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
THUS HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4702 6858 4720 6844 4728 6840 4727 6839
4730 6839 4736 6835 4737 6831 4737 6823
4734 6819 4734 6815 4729 6811 4720 6794
4713 6788 4712 6788
TIME...MOT...LOC 1722Z 252DEG 15KT 4723 6824
$$
PFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:41 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 22, 11:41 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1141 AM EDT FRI JUN 22 2012 .SYNOPSIS... LOW PRESSURE WILL TRACK NORTH OF THE REGION TODAY SLOWLY PULLING A COLD FRONT ACROSS THE STATE LATE TODAY THROUGH TONIGHT. SECONDARY LOW PRESSURE WILL REDEVELOP IN THE GULF OF MAINE ON SATURDAY AND TRACK EAST OF THE AREA SATURDAY NIGHT AND SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... 1140 AM UPDATE: SKIES ARE MOSTLY SUNNY ACROSS EASTERN AND SOUTHERN AREAS SO STARTED THE AFTERNOON PARTLY TO MOSTLY SUNNY. A LONG OF THUNDERSTORMS IS BUILDING OVER WESTERN AROOSTOOK COUNTY. THIS IS EXPECTED TO EXPAND AND SPREAD EAST BRINGING THUNDERSTORMS WITH HEAVY DOWNPOURS THIS AFTERNOON...ESPECIALLY ACROSS NORTHERN AND CENTRAL AREAS. ORGNL DISC: A LINE OF NOCTURNAL TSTMS IS ABOUT READY TO EXIT E OF THE FA INTO NB PROV WITHIN THE NEXT HR OR TWO. FOLLOWING THIS WILL BE A RELATIVE QUIET SPELL FEATURING SCT SHWRS AND ISOLD TSTMS AT MOST THRU THE MORN HRS. A NEW LN OF SHWRS AND TSTMS WILL FORM AHEAD OF A SLOW MOVG COLD FRONT FROM QB LATER THIS AFTN OVR WRN PTNS OF THE FA AND SLOWLY PROPAGATE INTO ERN AREAS BY ERLY EVE. ALTHOUGH SB CAPE IS FCST TO BE RELATIVELY HI AT ARND 1500-2000 J/KG AT MAX HTG THIS AFTN...LOW 0-6KM BULK SHEAR OF 20 TO 25 KT...RELATIVELY HIGH FZG LVLS SHOULD MSLY LIMIT HAIL AND WIND GUST POTENTIAL...BUT SLOW BACKWARD CORFIDI VECTORS OF 10 TO 15 KTS LATE TDY INTO THIS EVE COULD RESULT IN SLOW MOVING OR BACK BUILDING TSTMS AND POSSIBLE LCLZD FLDG. TSTMS SHOULD DIMINISH TO MSLY SHWRS LATE TNGT AFTER INSTABILITY FROM MAX DAYTIME HTG IS USED UP. HI TEMPS TDY WITH LMTD SUNSHINE WILL BE COOLER THAN THE LAST 2 DAYS...BUT STILL AOA NORMAL. OVRNGT LOWS TNGT WILL BE A FEW DEG COOLER THAN THE PREVIOUS NGT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... WITH THE FRONT STALLED IN THE EASTERN PART OF THE STATE...LOW PRESSURE WILL FORM ON THE FRONTAL BOUNDARY IN THE GULF OF MAINE AND TRACK TOWARDS THE BAY OF FUNDY SATURDAY INTO SATURDAY NIGHT. THE SURFACE BOUNDARY...IN COMBINATION WITH AN UPPER TROUGH BECOMING NEGATIVELY TILTED AND RATHER SHARP...WILL PROVIDE LIFT FOR WIDESPREAD RAIN SHOWERS DURING SATURDAY FOR THE ENTIRE FORECAST AREA. WITH SOME LIMITED AFTERNOON HEATING...SOME THUNDERSTORMS MAY FORM AS THE UPPER TROUGH MOVES CLOSER TO THE FORECAST AREA AND LAPSE RATES INCREASE. THE ENTRANCE REGION TO AN H300 JET MAY ALSO BE AN ENABLING FACTOR FOR PM TSTMS. HIGHS WILL REACH THE LOW TO MID 70S IN THE FORECAST AREA. THE UPPER TROUGH SLOWLY CROSSES THE AREA SATURDAY NIGHT AND INSTABILITY CONTINUES...LEADING TO CONTINUED MENTION OF ISOLATED THUNDERSTORMS IN THE FORECAST. LOWS WILL BE IN THE MID TO UPPER 50S. THE UPPER TROUGH WILL CONTINUE TO PROVIDE WEAK INSTABILITY SUNDAY MORNING AND SLOWLY MOVE EASTWARD OUT OF THE FORECAST AREA DURING THE AFTERNOON. CLOUD COVER WILL SLOWLY ERODE BY LATE AFTERNOON...ALLOWING HIGHS TO CLIMB TO THE MID TO UPPER 70S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UNSETTLED CONDITIONS THROUGH THE PERIOD... TRANSIENT HIGH PRESSURE MOVES QUICKLY THROUGH THE AREA SUNDAY NIGHT INTO EARLY MONDAY. LOWS SUNDAY NIGHT WILL BE IN THE LOW TO MID 50S. AN UPPER SHORTWAVE AND ASSOCIATED SURFACE LOW WILL RAPIDLY MOVE FROM THE EASTERN GREAT LAKES REGION INTO SOUTHERN NEW ENGLAND BY MONDAY AFTERNOON. THE SURFACE LOW WILL DEEPEN MONDAY AND MONDAY NIGHT AS IT MOVES TOWARDS MAINE. VERTICAL MOTIONS WITH THIS SYSTEM WILL PRODUCE SOME MODERATE RAINFALL MONDAY NIGHT INTO TUESDAY. THE LOW WILL STALL OVER MAINE BY LATER TUESDAY AND PRODUCE SHOWERY CONDITIONS INTO THURSDAY. THE GOOD NEWS IS THAT THE SURFACE FRONT AND ASSOCIATED WARM CONVEYOR BELT IS CURRENTLY EXPECTED TO MOVE EAST OF THE STATE WITH ITS FEED OF TROPICAL MOISTURE MOVING NORTHWARD. THIS MEANS THAT THE POTENTIALLY HEAVY RAIN FOR TUESDAY INTO THURSDAY IS MORE LIKELY TO STRIKE IN THE MARITIMES. HOWEVER...THE EXACT ORIENTATION OF THE BROAD UPPER LOW CIRCULATION AND BLOCKING HIGH IN THE ATLANTIC COULD STILL CHANGE. THUS THE SITUATION WILL BEAR CAREFUL WATCH. THE SHOWERY AND CLOUDY PATTER WILL PRODUCE HIGHS IN THE UPPER 60S TO LOW 70S AND LOWS IN THE MID TO UPPER 50S DURING THIS PERIOD. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... NEAR TERM: VFR TDY...XCPT MVFR CLGS/VSBYS IN HEAVIER SHWRS AND TSTMS LATER TDY INTO THIS EVE...AND THEN PATCHY TO AREAS OF FOG LATE TNGT. SHORT TERM: WIDESPREAD IFR CONDITIONS EARLY SATURDAY WILL LIFT TO VFR BY AFTERNOON WITH TEMPO IFR IN SHOWERS AND THUNDERSHOWERS. IFR TO MVFR CONDITIONS RETURN SATURDAY NIGHT AS SHOWERS AND THUNDERSHOWERS CONTINUE. THE RESIDUAL MOISTURE STARTS SUNDAY IN MVFR...BUT WILL LIFT TO VFR BY MIDDAY AND STAY VFR UNTIL MONDAY AFTERNOON WHEN MVFR CONDITIONS MOVE IN FOR BGR AND BHB AND TEMPO THUNDERSTORMS BECOME POSSIBLE NORTH OF HUL. && .MARINE... NEAR TERM: NO WIND/WV HDLNS THRU TNGT. VSBYS SHOULD GRADUALLY LOWER LATER TDY THRU TNGT AS TROP MOISTURE FLOWS NEWRD OVR THE THE COLD SSTS OF THE GULF OF ME. SHORT TERM: FOG WILL REMAIN OVER THE WATERS SATURDAY INTO SATURDAY EVENING BEFORE DRIER AIR PUSHES THE FOG OUT FOR LATER SATURDAY NIGHT AND SUNDAY. SEAS ARE EXPECTED TO INCREASE LATE MONDAY INTO TUESDAY AND COULD REACH SMALL CRAFT CRITERIA AS SE WIND GUSTS REACH OVER 20 KTS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...VJN/MCB SHORT TERM...MCW LONG TERM...MCW AVIATION...VJN MARINE...VJN/MCW
Hazardous weather outlook, Jun 22, 3:16 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 316 AM EDT FRI JUN 22 2012 MEZ001>006-010-011-015>017-029>032-231100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 316 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CAPABLE OF HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL WILL REFORM THIS AFTERNOON AHEAD OF A COLD FRONT MAKING VERY SLOW EASTWARD PROGRESS FROM QUEBEC. THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING THESE ELEMENTS INTO THE EVENING...AFTER WHICH WITH THE LOSS OF INSTABILITY FROM AFTERNOON MAXIMUM HEATING SHOULD MOSTLY DIMINISH TO SHOWERS LATE TONIGHT. THE POTENTIAL OF ANY STORM BECOMING SEVERE IS LOW...BUT SLOWING STORM MOTION AND POSSIBLE BACK BUILDING THUNDERSTORMS COULD CAUSE LOCALIZED FLOODING THIS AFTERNOON INTO EARLY EVENING. PLEASE MONITOR FOR POSSIBLE STATEMENTS AND PERHAPS WARNINGS WITH THESE STORMS LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-231100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 316 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:32 AM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Jun 22, 1:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Jun 22, 2:06 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 54 min |
| Jun 22, 3:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.